Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Dermatology. 1995;190(2):109-15.

Investigation of the personality structure in patients with vitiligo and a possible association with impaired catecholamine metabolism.

Author information

  • 1Department of Dermatology, University of Hamburg, Germany.

Abstract

BACKGROUND:

Patients with vitiligo show an increased beta 2-adrenoceptor density in differentiating vitiliginous keratinocytes correlating with a defective extracellular calcium uptake. Thirty-one percent of the patients present increased norepinephrine levels in their urine and 98% in their plasma.

OBJECTIVE:

The aim of this study was to find out whether these patients may: (a) have a characteristic personality structure and/or (b) show an increased stress sensitivity towards physical/environmental/hormonal changes in association with a defective catecholamine metabolism.

METHODS AND RESULTS:

The investigation included a randomized group of 117 patients with vitiligo (89 female, 28 male). Catecholamines were determined in plasma in a random sample of the total group (n = 30, M/F = 10/20). Norepinephrine levels in plasma were significantly higher compared to controls, whereas epinephrine was within the normal range. No specific personality pattern was found although divergencies from the normal healthy control were observed in 5 out of 12 personality dimensions. Moderate to intolerable disfigurement and psychological disturbance were stated by 75% of the patients. Evaluation of the educational status revealed that 26.5% of the patients graduated successfully from university compared to 8.4% in the normal population.

CONCLUSION:

The results of this study suggest a possible link between catecholamine-based stress and a genetic susceptibility to the onset/progression of this depigmentation disorder.

PMID:
7727831
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk